Alert archive / Virginia / Tornado Warnings in 2003
Tornado Warning 5, NWS Baltimore/Washington
NWS Baltimore/Washington issued this tornado warning at May 7, 2003, 5:21 PM EDT for Fauquier County, Virginia. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 7, 2003, 5:21 PM EDT (21:21 UTC)
- Expired
- May 7, 2003, 6:00 PM EDT
- In force
- 39 min
- Issued by
- NWS Baltimore/Washington
- Area
- Counties, with a storm outline in the text
County Fauquier County, VA
The radar
The Sterling radar (KLWX), 38 km from the middle of the area, began a volume at 21:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 7, 1:20 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Phillips Aaf/Abe, MD (KAPG), launched 12:00Z, 9.4 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 11 J/kg
- Mixed-layer CIN
- -276 J/kg
- Mixed-layer LCL
- 815 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 8 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
508 WFUS51 KLWX 072121 TORLWX VAC061-072200- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 521 PM EDT WED MAY 7 2003 THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A * TORNADO WARNING FOR FAUQUIER COUNTY IN NORTHERN VIRGINIA * UNTIL 600 PM EDT. * AT 521 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH STRONG ROTATION 4 MILES WEST OF WARRENTON...MOVING EAST AT 15 MPH. THIS DANGEROUS STORM COULD PRODUCE A TORNADO AT ANY TIME. * SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...WARRENTON. IF YOU ARE NEAR THE PATH OF THIS STORM...TAKE COVER NOW IF NO UNDERGROUND SHELTER IS AVAILABLE MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR. MOBILE HOMES AND VEHICLES SHOULD BE ABANDONED FOR MORE SUBSTANTIAL SHELTER. AVOID WINDOWS IN ADDITION TO THE TORNADO THREAT...LARGE HAIL AND DAMAGING WINDS CAN BE EXPECTED WITH THIS STORM. GO TO A SAFE PLACE NOW LAT...LON 3882 7793 3870 7797 3858 7755 3880 7769 $$ MANNING
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this tornado warning went out at May 7, 2:15 PM EDT, 3 hours 6 minutes earlier.
Area forecast discussion, May 7, 2:15 PM EDT, 3 hours 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 215 PM EDT WED MAY 7 2003 LLVLS DESTABILIZING THIS AFTN. CONVECTION DEVELOPING TO THE W. BEST FRONTOGENETIC FORCING SHOULD FOCUS MOST WIDESPREAD CONVECTION OVR NRN VA/MD. SHEAR INCRSG THRUT THE AFTN AND EVE WITH SVR POSS. LEAD SHORTWV THAT TRIGGERED CONVECTION OVR WV QUICKLY SHEARING OUT THIS MORN WITH CONVECTION RAPIDLY DSPTG. STGR SHORTWV TROF OVR THE TN VLY MOVES QUICKLY NE PROGGED TO BE ROUGHLY ALG THE POTOMAC BY 00Z TNGT. ALSO DOUBLE JET STRUCTURE NOTED IN ETA FCST OVR NRN MD WHIC GREATLY ENHANCES VERT MOTION THIS EVE. STORMS WL BE MOVING...SO HVY RAFL NOT A WIDESPREAD PROB. WK SFC WV PROGGED TO DEVELOP ALG STNRY FNT TO THE N...WITH A WK TROF EXTENDING TO THE S. DEVELOPMENT OF THE SFC WL WV WL START TO INCRS AND BACK LLVL WND FIELD AS EVE APCHS. MUCH OF THE CONVECTION XPCTD TO LIFT TO THE NE OF THE AREA AROUND 03-05Z. GOOD DOWNSLOPING DEVELOPS CLRG OUT MUCH OF THE CLD CVR BY MORN. SHORTWV MOVING BY TO THE N WL STEEPEN LAPSE RATES...BUT DON/T THINK ENOUGH MOISTURE WL BE AVAIL FOR ANY CONVECTIVE DEVELOPMENT. WL LEAVE FCST DRY FOR NOW...BUT KEEP SILENT 20 POPS ACROSS THE N. SEVERE THUNDERSTORM WATCH UNTIL 700 PM AREAWIDE. MANNING .LONG TERM THU NIGHT THROUGH WED... FNTL BOUNDARY WILL CONT TO BE A FACTOR INTO THE WEEKEND. LOOKS LIKE IT WILL BE N OF THE CWA SAT NGT. WAVES OF MOISTURE AND UPR LVL ENERGY WILL BRING A CHC FOR CONVECTION BOTH FRI AND SAT. CDFNT SWINGS THROUGH ON SUNDAY. AVN HAS BEEN TRENDING FASTER WITH THIS BOUNDARY AND DRYING BEHIND IT...SO HAVE REMOVED THE MENTION OF SHRA FOR MONDAY. GFS TUE AND WED LOOKS DRY. RDH .LWX... DC...NONE. MD...NONE. VA...NONE. WV...NONE. MARINE...NONE.
Hazardous weather outlook, May 7, 10:30 AM EDT, 6 hours 51 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-081000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1030 AM EDT WED MAY 7 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE EASTERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...TODAY THERE IS A SLIGHT RISK OF SEVERE WEATHER TODAY ACROSS THE AREA. THUNDERSTORMS AREA EXPECTED TO DEVELOP THIS AFTERNOON AND CONTINUE INTO THIS EVENING. THUNDERSTORMS ARE FIRST EXPECTED ACROSS THE SHENANDOAH VALLEY THIS AFTERNOON...AND SPREADING EASTWARD TOWARD THE I-95 CORRIDOR BY EVENING. LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE FROM ANY SEVERE THUNDERSTORMS THIS AFTERNOON AND THIS EVENING. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON AND THIS EVENING. MANNING
In the hours before
Special weather statement, May 7, 3:51 PM EDT, 1 hour 30 minutes before
VAZ028-031-072030- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 351 PM EDT WED MAY 7 2003 ...STRONG THUNDERSTORMS MOVING THROUGH THE NORTHERN SHENANDOAH VALLEY... AT 351 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 2 MILES SOUTHEAST OF ROCK ENON SPRINGS TO 3 MILES SOUTH OF HIGH VIEW MANOR TO 10 MILES SOUTHWEST OF STEPHENS CITY... MOVING EAST AT 25 MPH. THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH. THE COMMUNITIES OF BERRYVILLE...STEPHENS CITY AND WINCHESTER WILL BE AFFECTED BY THESE STORMS THROUGH 430 PM EDT. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE WARNINGS ARE ISSUED. MANNING
Special weather statement, May 7, 4:32 PM EDT, 49 minutes before
WVZ053-072100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 432 PM EDT WED MAY 7 2003 ...STRONG THUNDERSTORMS APPROACHING SOUTHERN JEFFERSON COUNTY... AT 432 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 4 MILES SOUTHWEST OF SUMMIT POINT TO 8 MILES SOUTHWEST OF RIPPON...MOVING EAST AT 25 MPH. THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH. THE COMMUNITIES OF CHARLES TOWN AND RANSON WILL BE AFFECTED BY THESE STORMS THROUGH 500 PM EDT. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE WARNINGS ARE ISSUED. MANNING
The office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 7, 4:17 PM EDT | Severe Thunderstorm Warning | LWX | Clarke | 43 min |
| May 7, 4:58 PM EDT | Severe Thunderstorm Warning | LWX | Loudoun | 47 min |
| May 7, 5:04 PM EDT | Severe Thunderstorm Warning | LWX | Fauquier | 41 min |
| May 7, 5:46 PM EDT | Severe Thunderstorm Warning | LWX | Prince William, City of Manassas, City of Manassas Park | 59 min |
| May 7, 5:59 PM EDT | Special Marine Warning | LWX | 46 min | |
| May 7, 5:59 PM EDT | Tornado Warning | LWX | Prince William, Stafford | 46 min |
| May 7, 6:03 PM EDT | Severe Thunderstorm Warning | LWX | Arlington, Fairfax, City of Alexandria, City of Fairfax, City of Falls Church | 57 min |
| May 7, 6:57 PM EDT | Flash Flood Warning | LWX | Culpeper, Fauquier, Prince William | 3 hr |
| May 7, 7:12 PM EDT | Special Marine Warning | LWX | 63 min | |
| May 7, 7:19 PM EDT | Special Marine Warning | LWX | 86 min | |
| May 7, 7:44 PM EDT | Special Marine Warning | LWX | 31 min |
Nearby
Tornado Warnings in Virginia, 2003Every tornado warning in 2003Tornadoes in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.